Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 68, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 9, 2001, 6:48 PM CDT for Ida County, Iowa. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 9, 2001, 6:48 PM CDT (23:48 UTC)
- Expired
- May 9, 2001, 7:15 PM CDT
- In force
- 27 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Ida County, IA
The radar
The Omaha radar (KOAX), 137 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 6:58 PM CDT | Hail 1.75 | Battle Creek, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 4:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -338 J/kg
- Mixed-layer LCL
- 1809 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 092349
SVRFSD
IAC093-100015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
648 PM CDT WED MAY 9 2001
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
IDA COUNTY IN NORTHWEST IOWA
* UNTIL 715 PM CDT
* AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
TWO SEVERE THUNDERSTORMS. THE FIRST WAS 4 MILES SOUTHEAST OF
HOLSTEIN...OR ABOUT 6 MILES NORTH OF IDA GROVE. THE SECOND STORM
11 MILES WEST OF BATTLE CREEK...OR 18 MILES WEST OF IDA GROVE.
THE STORMS ARE MOVING NORTHEAST AT 20 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
GALVA AROUND 705 PM CDT
{ HOLSTEIN...BATTLE CREEK AROUND 715 PM CDT
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 4234 9541 4222 9567 4243 9567 4256 9539What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:15 PM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, May 9, 3:15 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 315 PM CDT WED MAY 9 2001 LOTS OF CHGS GOING ON THIS AFTN AND HARD TO KEEP UP. APPEARS NOW FNT WILL LAY OVER FM NWRN IA TO CNTRL NEB THIS EVE AS NEW LOW PRES DVLPS EWD FM WYOMING. THIS WILL CAUSE GULF MOISTURE TO CONVERGE BACK NWWD ALG BOUNDARY WITH NOCTURNAL BACKING OF LOW LVL JET...AND STILL EXPCT SVR TSTMS TO BRK OUT IN SERN THIRD OF CWA TNGT. MORE SHWRS/TSTMS SHOULD DVLP INTO SWRN CWA DURG NGT AND SPRD ENE. AVN MODEL MOST INTENSE WITH NEW LOW AND LOOKS A LIT MORE REASONABLE AND CONSISTENT THAN OTHER MODELS. THIS WOULD IMPLY STG POPS IN SRN CWA TNGT AND OVR MOST OF CWA FOR THU...ENDG FM W TO E THU NGT AND FRI MRNG. RAIN COOLED AIR AND NELY WINDS MAY PUT DAMPER ON TEMPS IN PARTS OF CWA FOR THU. LOOKS LIKE RIDGE RIDING WARM ADV PATTERN MAY GIVE NEXT MAIN CHC TSTMS ANYTIME FM SUN THRU MON. LONG RANGE MRF nSUSPICIOUS WITH OVERAMPLIFICATION OF LONG WAVE PATTERN AND APPEARS TO GIVE TOO MUCH COOL AIR INTO AREA TUE AND WED. WILL BE A LIT MORE OPTIMISTIC WITH TEMPS AND GO DRY TUE AND WED. .FSD...NONE RYRHOLM
In the hours before
Local storm report, May 9, 5:50 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
550 PM CDT WED MAY 09 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM CLEGHORN IA 1.75 INCH HAIL
05/09/01 CHEROKEE REPORTED BY STORM
SPOTTER.
0538 PM LARRABEE IA 1.5 INCH HAIL
05/09/01 CoHEROKEEThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 5:22 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 23 min |
| May 9, 6:23 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 37 min |
| May 9, 6:31 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 29 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.